Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Topeka, KS

April 3, 2001Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2001, 9:31 AM CDT for Jefferson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 9:31 AM CDT (14:31 UTC)
Expired
Apr 3, 2001, 10:15 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 8:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 031431
SVRTOP
KSC087-031515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1015 AM CDT

* AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES WEST OF OZAWKIE ALONG THE JACKSON
  AND JEFFERSON COUNTY LINE...OR ABOUT 16 MILES NORTH OF             
  TOPEKA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  OZAWKIE
  VALLEY FALLS
  NORTONVILLE
  WINCHESTER

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9557 3920 9558 3924 9518 3941 9517

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:05 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 3, 3:05 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT TUE APR 3 2001

MAIN FORECAST QUESTION IS HOW FAST WILL THE WARM FRONT MOVE
NORTHWARD.

GENERALLY PREFER THE ETA FORECAST AS IT APPEARS TO BEST HANDLE THE
NORTHWARD MOVEMENT OF WARM FRONT.

WOULD EXPECT TODAY TO BE SIMILAR TO MONDAY WITH WARM FRONT LOCATED
ACROSS SOUTHEAST KANSAS...AND MOIST FLOW OVERRUNNING THE BOUNDARY
INTO NORTHEAST KANSAS.  FORECAST SOUNDINGS SHOW LITTLE INSTABILITY
SO MAINLY EXPECT JUST SCATTERED SHOWERS TODAY.  CLOUDS AND SCATTERED
PRECIPITATION SHOULD HELP HOLD HIGHS IN THE 60S...PRETTY MUCH IN
LINE WITH GUIDANCE TEMPERATURES.

OVERRUNNING BECOMES STRONGER OVERNIGHT...AS 850 MB FLOW STRENGTHENS
AND LOW LEVEL MOISTURE CONTINUES TO INCREASE.  WILL MENTION THUNDER
OVERNIGHT AS LAPSE RATES CONTINUE TO STEEPEN.

WARM FRONT SHOULD PUSH INTO EAST CENTRAL KANSAS WEDNESDAY...BUT WILL
NOT LIKELY MAKE IT THROUGH NORTHEAST AND EAST CENTRAL KANSAS UNTIL
WEDNESDAY NIGHT.  THIS SHOULD LEAD TO A GOOD TEMPERATURE CONTRAST
WEDNESDAY AFTERNOON WITH HIGHS IN THE UPPER 60S ALONG THE NEBRASKA
BORDER TO AROUND 80 IN EMPORIA.  FORECAST SOUNDINGS SHOWING CAPES OF
2000 TO 3000 J/KG DEVELOPING ALONG THE WARM FRONT BY LATE
AFTERNOON.  GOOD DIRECTIONAL SHEAR ALONG THE WARM FRONT...BUT THE
WIND FIELDS ARE FAIRLY WEAK.  WILL CONTINUE CURRENT CHANCE POPS WITH
THE HIGHEST POPS NEAR THE WARM FRONT.

IN THE EXTENDED...MODELS ALL AGREE THURSDAY TO BE WINDY AND WARM AS
WARM FRONT PUSHES NORTH OF THE AREA.  A STRONG WAVE IS FORECAST TO
EJECT OUT ON FRIDAY...WITH QUIETER WEATHER OVER THE WEEKEND.

.TOP...NONE.

58

In the hours before

Local storm report, Apr 3, 5:10 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 AM    BELLEVILLE                KS    .75 INCH HAIL
04/03/01   REPUBLIC
Local storm report, Apr 3, 5:19 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
=
0517 AM    BELLEVILLE                KS    .88 INCH HAIL
04/03/01   REPUBLIC
Local storm report, Apr 3, 5:51 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
=
0548 AM    AGENDA                    KS    .75 INCH HAIL
04/03/01   REPUBLIC
Local storm report, Apr 3, 8:30 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 AM    ST MARYS                  KS    1 INCH HAIL
04/03/01   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:51 AM CDTSevere Thunderstorm WarningTOPRepublic39 min
Apr 3, 5:32 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington43 min
Apr 3, 6:16 AM CDTSevere Thunderstorm WarningTOPClay, Washington29 min
Apr 3, 6:46 AM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington29 min
Apr 3, 7:16 AM CDTSevere Thunderstorm WarningTOPJackson29 min
Apr 3, 7:45 AM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Apr 3, 7:50 AM CDTSevere Thunderstorm WarningTOPJefferson40 min
Apr 3, 8:18 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee27 min
Apr 3, 8:43 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.